Ohio, 2002

Hail and Damaging Winds in Ohio, May 2, 2002

May 2, 2002 · NWS ILN · 13 events in 4 counties and zones

7 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 2, 1:23 AM EST, 44 minutes earlier.

Area forecast discussion, May 2, 1:23 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
223 AM EDT THU MAY 2 2002

LATEST SFC ANALYSIS SHOWS LOW PRESSURE OVER NORTH CENTRAL INDIANA.
MOST OF FCST AREA NOW IN WARM SECTOR.

MUCH OF FCST AREA UNDER SVR TS WATCH TIL 10Z.  850 JET STILL NEAR 50
KNOTS BUT DRYING FROM 3000 TO 20000 FEET APPARENT IN WXMAGIC ETA RH
PLAN VIEW NOT FAVORABLE.  MOST OF SVR THREAT SHOULD BE OVER BY 4 AM.

SVR STORMS DEVELOPED ACROSS PORTIONS OF CENTRAL OHIO ALONG WARM
FRONT.  THERE WAS GOOD ROTATION WITH THESE STORMS. LARGE HAIL UP TO
1 INCH REPORTED.

HIGHS TODAY WILL BE DEPENDANT ON PROGRESSION OF LOW.  WILL OPEN
RANGES TO COVER THIS.  MAY BE SOME DIURNAL WARMING EARLY BUT TEMPS
SHOULD FALL OFF EVERYWHERE BY AFTERNOON.  PATCHY FROST MAY BE
POSSIBLE FOR CENTRAL AND NORTHERN FCST AREA.  GENERAL MODEL/GUIDANCE
AGREEMENT OF MID 30S THERE.  REST OF SHORT TERM LOOKS CLOSE TO FWC.

NO CHANGES TO EXTENDED.

.ILN...NONE.

CENTER

In the hours before

Special weather statement, May 1, 8:25 PM EST, 5 hours 42 minutes before
INZ058-059-066-073>075-080-KYZ089>100-OHZ070>073-077>082-088-020300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
925 PM EDT WED MAY 1 2002

...TORNADO WATCH NUMBER 196 HAS BEEN CANCELLED...

THE WEATHER DISTURBANCE THAT BROUGHT THE THREAT FOR TORNADOES
THIS EVENING HAS MOVED TO THE SOUTH AND EAST OF THE REGION.
THEREFORE...TORNADO WATCH 196 HAS BEEN CANCELLED.

THE THREAT FOR SEVERE WEATHER MAY RETURN LATE TONIGHT AS A COLD
FRONT APPROACHES THE AREA.  LISTEN TO NOAA WEATHER RADIO OR LOCAL
MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

CONIGLIO
Local storm report, May 1, 11:52 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1252 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 AM    GROVE CITY                OH   .88 INCH HAIL
05/02/02   FRANKLIN

1240 AM    PICKERINGTON              OH   1.00 INCH HAIL
05/02/02   FAIRFIELD

1239 AM    4 SW REYNOLDSBURG         OH   1.00 INCH HAIL
05/02/02   FRANKLIN
Local storm report, May 2, 1:36 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
236 AM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1247 AM    2 SE BALTIMORE            OH   TORNADO
05/02/02   FAIRFIELD                      SPOTTER OBSERVED TORNADO
                                          TOUCHDOWN BETWEEN BADER AND
                                          BASIL ROADS. TOPPED SEVERAL
                                          TREES OFF.

The radar

The Cincinnati radar (KILN), 56 km away, was scanning. The volume nearest the first event began at 07:06 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Clark

When
May 2, 2:07 AM EST to 2:09 AM EST
Where
Clark County, 8 mi W of Springfield
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
39.917, -83.950

Hail, Clark

When
May 2, 2:16 AM EST to 2:18 AM EST
Where
Clark County, 1 mi W of Springfield
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.817

Thunderstorm Wind, Clark

When
May 2, 2:25 AM EST to 2:30 AM EST
Where
Clark County, 4 mi E of Springfield
Measured
53 kt (61 mph)
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.717

Emergency crews were delayed from reaching a house that had it's roof torn off on Fletcher Pike due to a tree that was downed.

Hail, Clark

When
May 2, 2:30 AM EST to 2:32 AM EST
Where
Clark County, 4 mi NE of Springfield
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -83.750

Report was received from Buckcreek State Park.

Thunderstorm Wind, Clark

When
May 2, 2:37 AM EST to 2:40 AM EST
Where
Clark County, 4 mi SE of Springfield
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.750

Several trees were downed on Ridge Road.

Thunderstorm Wind, Madison

When
May 2, 2:41 AM EST to 2:46 AM EST
Where
Madison County, Countywide
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.450

Trees were blown down.

Hail, Franklin

When
May 2, 2:46 AM EST to 2:48 AM EST
Where
Franklin County, 1 mi W of Columbus Bolton Fld
Measured
0.75 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.900, -83.150

Hail, Madison

When
May 2, 2:52 AM EST to 2:55 AM EST
Where
Madison County, London
Measured
0.75 in hail
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
39.883, -83.450

Thunderstorm Wind, Franklin

When
May 2, 3:05 AM EST to 3:10 AM EST
Where
Franklin County, Groveport
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
NWS STORM SURVEY
Coordinates
39.850, -82.883

A few trees were blown down and the siding was stripped off of a house.

Hail, Franklin

When
May 2, 3:10 AM EST to 3:12 AM EST
Where
Franklin County, Groveport
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -82.883

Thunderstorm Wind, Fairfield

When
May 2, 3:15 AM EST to 3:20 AM EST
Where
Fairfield County, Pickerington
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -82.750

Several trees were blown down in the northern part of the county.

Thunderstorm Wind, Franklin

When
May 2, 3:17 AM EST to 3:18 AM EST
Where
Franklin County, Grove City
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.883, -83.083

Thunderstorm Wind, Fairfield

When
May 2, 12:07 PM EST to 12:09 PM EST
Where
Fairfield County, Pleasantville
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -82.517

Trees and power poles were knocked down in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298699, 5298700, 5298701, 5298784, 5298702, 5298703, 5298783, 5298785, 5298786, 5298787, 5298788, 5298789, 5298790.